Mississippi, 2021Hail in Mississippi, March 15, 2021
March 15, 2021 · NWS JAN · 2 events in 2 counties and zones
A front was stalled across the southern part of Mississippi and a lone storm developed within a warm, moist airmass on the afternoon of March 15th. This storm produced severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front was stalled across the southern part of Mississippi and a lone storm developed within a warm, moist airmass on the afternoon of March 15th. This storm produced severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 15, 5:45 PM CST, 9 minutes earlier.
Area forecast discussion, Mar 15, 5:45 PM CST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
645 PM CDT Mon Mar 15 2021
.UPDATE...
Updated for 00Z aviation discussion
&&
.AVIATION...
00Z TAF discussion: VFR ceilings will continue this evening, but
MVFR/IFR ceilings will develop after midnight and continue
through noon Tuesday. Isolated showers and thunderstorms will
remain in the area through the period./GG/
&&
.DISCUSSION...
Tonight through Tuesday: The cold front which pushed into the area
earlier this morning has begun to stall out as the mid/upper support
pulls away to the northeast. In fact, southerly surface winds have
kicked back in across much of the region, so it may already be
wavering back slightly to the north. Scattered shower activity
remains along the front, and with moderate mixed layer instability
having developed to the south of it, additional isolated showers
have filled in across parts of Southeast MS. With the lack of
coherent forcing this evening, high res guidance is a mixed bag on
whether much convection will redevelop. However, with 50-70 kt of
effective deep layer shear still in place, any storms that are able
to develop in this environment have the potential to be severe. With
the diurnal increase in instability, the severe threat is expected
to mostly decrease later in the overnight/early morning Tuesday
though rain chances will persist.
The front will remain quasi-stationary and situated across the
northern portion of the area through the day tomorrow. Once again,
forcing will be fairly subtle, but with a moist and unstable
airmass, additional development of showers and thunderstorms is
likely through the daytime. In addition, 40-60 kt of deep layer
shear with developing moderate instability will again support the
conditional potential for a few severe storms. Though convection may
very well be ongoing by daybreak Tuesday morning, the potential for
isolated severe weather appears greater in the afternoon as stronger
instability develops. We will continue to highlight both of these
threats in the HWO/graphics. /DL/
Tuesday Night through Monday:
The primary concern remains the period of Enhanced Risk for severe
thunderstorms - beginning Wednesday morning and lasting through
Wednesday evening. Details are outlined below. Once the cold front
clears our area Thursday morning, thunderstorm chances end and the
forecast becomes more about temperatures.
Looking specifically at the severe weather event on Wednesday,
threats will evolve throughout the day, and timing is a bit hard to
outline at this point still. The synoptic setup will feature an
upper-level closed low pressure system moving east along the I-40
corridor, with a deepening surface low ahead of it. The old frontal
boundary stretched across our area will probably be reinforced by
daytime precip on Tuesday, but should start to lift northward as a
warm front heading into Wednesday morning as warm air advection
increases ahead of the low pressure system. There will be a risk for
severe storms in the warm front zone (far northeast Louisiana, far
southeast Arkansas, and northern Mississippi) early Wednesday
morning, with some support for this scenario represented in the
latest suite of high-res guidance. Deep layer wind shear and some
veering in the lower level wind profile is enough to support all
modes of severe weather as the front lifts north. Capping during the
morning hours will limit storm potential farther south and in the
wake of this initial wave of activity through the morning.
Increasing low-level moisture advection and destabilization with
daytime heating should see an uptick in shower and thunderstorm
potential through the entire warm sector by Noon and into the
afternoon. In southeastern Mississippi, higher moisture values may
see convective initiation occur first before activity spreads
northward. Depending on exact timing, if this wave can get organized
during the afternoon, severe parameters including >2000 j/KG MLCAPE
and 40-50 kts deep layer shear would support supercell
thunderstorms. Finally, the main chance for thunderstorms and severe
weather potential will accompany the sytem's cold frontal passage.
Threats include damaging wind, hail, and tornadoes, some of which
could be strong. Threats will end from west to east as the front
passes through, ending everywhere by around midnight Wednesday night.
After the severe weather episode ends Wednesday night, cold air
advection and a slow-to-depart upper-level trough will keep
conditions cool and breezy through Friday. A building upper-level
ridge shifting east over the area and winds turning out of the
southeast will see a gradual warming trend headed into early next
week. /NF/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 64 79 65 83 / 37 74 54 89
Meridian 62 79 64 82 / 59 81 60 90
Vicksburg 64 81 66 81 / 38 59 54 90
Hattiesburg 64 79 65 83 / 65 79 31 88
Natchez 64 79 67 81 / 27 74 31 87
Greenville 59 78 64 78 / 12 25 76 95
Greenwood 62 78 64 79 / 22 39 74 95
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
GG
Hazardous weather outlook, Mar 15, 3:19 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
419 PM CDT Mon Mar 15 2021
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>038-
040>044-047>049-053>055-059>064-072-073-162130-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Warren-Hinds-Rankin-Claiborne-
Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Marion-Lamar-
419 PM CDT Mon Mar 15 2021
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Tuesday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tuesday
Isolated severe thunderstorms will be possible Tuesday into
Tuesday evening. Some thunderstorms could produce damaging wind
gusts and hail.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday
Severe storms are likely from early Wednesday morning through
late Wednesday night across northeast Louisiana, southeast
Arkansas, and much of the state of Mississippi. These storms will
be capable of producing damaging wind gusts in excess of 60 mph,
hail up to golf ball size, and tornadoes. Some tornadoes could be
strong.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
through Wednesday night.
MSZ031-039-045-046-050>052-056>058-065-066-074-162130-
Lowndes-Noxubee-Neshoba-Kemper-Scott-Newton-Lauderdale-Smith-
Jasper-Clarke-Covington-Jones-Forrest-
419 PM CDT Mon Mar 15 2021
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi, and
southeast Mississippi.
.DAY ONE...Tonight and Tuesday
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Tuesday
Isolated severe thunderstorms will be possible this evening and
again Tuesday into Tuesday evening. Some thunderstorms could
produce damaging wind gusts and hail.
(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday
Severe storms are likely from early Wednesday morning through
late Wednesday night across northeast Louisiana, southeast
Arkansas, and much of the state of Mississippi. These storms will
be capable of producing damaging wind gusts in excess of 60 mph,
hail up to golf ball size, and tornadoes. Some tornadoes could be
strong.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Wednesday night.
NF
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Mar 15, 5:41 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Jackson MS
641 PM CDT Mon Mar 15 2021
MSZ049-160015-
Rankin MS-
641 PM CDT Mon Mar 15 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANKIN COUNTY UNTIL
715 PM CDT...
At 641 PM CDT, Meteorologists were tracking a strong thunderstorm
near Fannin, or near Madison, moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Fannin around 645 PM CDT.
Goshen Springs around 655 PM CDT.
Pisgah around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3239 9006 3242 9007 3244 9007 3244 9004
3248 9002 3248 8999 3250 8998 3249 8996
3254 8989 3255 8990 3259 8982 3259 8979
3245 8975
TIME...MOT...LOC 2341Z 251DEG 28KT 3244 9002
CMEHail, Rankin
- When
- March 15, 5:54 PM CST to 6:10 PM CST
- Where
- Rankin County, 2.15 mi NNW of Goshen Spgs to 5.53 mi N of Leesburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.500, -89.930
A swath of nickel to quarter size hail occurred across northern Rankin County.
Hail, Scott
- When
- March 15, 6:10 PM CST to 6:27 PM CST
- Where
- Scott County, 3.46 mi NW of Branch to 2.24 mi NNE of Beach
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 32.510, -89.766
A swath of hail occurred across northern Scott County. Hail up to ping pong ball size occurred.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in California, March 15, 20211 death · 1 injured · 3 events
- Tornadoes and Flash Flood in Alabama, March 15 to 17, 20213 injured · EF2 · 30 events
- Winter Storm in Minnesota, March 15, 20215 injured · $25,000 · 4 events
- Tornado and Hail in Kansas, March 15, 2021$100,000 · EF0 · 3 events
- Winter Storm and Heavy Snow in Iowa, March 15, 202113 events
- Winter Storm in Minnesota, March 15, 202113 events
- High Wind and Strong Wind in California, March 15, 2021$3,000 · 82 kt wind · 13 events
- Winter Storm and Winter Weather in Iowa, March 15, 202110 events
- Winter Weather in Wisconsin, March 15, 202110 events
- Winter Storm in Iowa, March 15, 20217 events
- Dust Storm and Heavy Snow in California, March 15 to 17, 202181 kt wind · 7 events
- Winter Storm and Winter Weather in Illinois, March 15, 20217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948439, 948440.